Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO

August 13, 2008Logan County, Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2008, 5:35 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 5:35 PM MDT (23:35 UTC)
Expired
Aug 13, 2008, 5:57 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Logan County, CO, Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 116 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 3:02 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT WED AUG 13 2008

.SHORT TERM...MOST OF CONVECTION OCCURRING SOUTH OF CWA AND ALONG
BOUNDARY STRETCHING ACROSS ELBERT...LINCOLN AND WASHINGTON COUNTIES.
A FEW CELLS TRYING TO DEVELOP OVER MOUNTAINS AND ALONG FOOTHILLS.
DESPITE WEAK SURGE ACROSS FRONT RANGE SURFACE DEWPOINTS HAVE DROPPED
INTO THE 30S. HIGHER DEWPOINTS REMAIN GENERALLY EAST OF A GREELEY TO
KIOWA LINE WITH 50 DEGREE DEWPOINTS EASTERN FRINGES OF CWA. WATER
VAPOR LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING SOUTHEAST ACROSS
WYOMING. MODELS SHOW THIS WAVE SLIDING ACROSS EASTERN COLORADO THIS
EVENING...WITH FAIRLY DECENT ASCENT IN THE 700-500 MB LAYER. BASED
ON MOVEMENT OF WAVE AND HIGHER DEWPOINTS...WILL UP POPS ACROSS FAR
EASTERN ZONES A CATEGORY...LOWER POPS ELSEWHERE. BEST CHANCE FOR
SEVERE THIS EVENING IN AREA OF HIGHER DEWPOINTS. MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...THE STORMS WILL BE
MAINY HIGH BASED GIVEN THE LOWER DEWPOINTS...WITH POTENTIAL FOR
GUSTY MICROBURST WINDS. STORMS SHOULD END AND/OR EXIT CWA BY
MIDNIGHT AS SHORTWAVE AND BULK OF QG ASCENT SHIFTS INTO KANSAS. NAM
KEEPS SOME QG ASCENT OVER FAR EASTERN PLAINS OVERNIGHT. WILL KEEP A
SLIGHT CHANCE OF STORMS GOING FAR NORTHEAST ZONES AFTER MIDNIGHT.
MODELS CONTINUE TO SHOW FRONTAL SURGE ACROSS PLAINS AFTER 12Z...
WITH LOW LEVEL UPSLOPE DEVELOPING BY 15Z. BEST CHANCE OF AFTERNOON
STORMS TO BE ALONG FOOTHILLS AND URBAN CORRIDOR WHERE UPSLOPE IS
GREATEST. QG VERTICAL VELOCITY PROGS SHOW BROAD AREA OF DESCENT
ACROSS REGION DURING AFTERNOON....WHICH MAY HINDER STORM
DEVELOPMEMT. BUT LAPSE RATES AROUND 8 C/KM AND DECENT UPSLOPE SHOULD
BE ENOUGH TO OFFSET THE DESCENT. NO CHANGE TO THE CURRENT POPS.
FORECAST SOUNDINGS SHOWING AFTERNOON CAPES AROUND 500 J/KG... STORMS
SHOULDNT BE SEVERE. COOLER SURGE ACROSS PLAINS SHOULD DROP
TEMPERATURES ABOUT 10 DEGREES FROM TODAYS READINGS...WITH HIGHS
AROUND 80 DEGREES. CURRENT TEMPERATURE GRIDS IN LINE WITH
GUIDANCE...NO CHANGES NEED AT THIS POINT.

.LONG TERM...MODELS HAVE THE UPPER CLOSED LOW CENTERED OVER EASTERN
MONTANA AT THE START OF THE PERIOD.  BY FRIDAY MORNING AT 12Z IT IS
OVER EASTERN WYOMING.  THEY ALSO SHOW A SECONDARY CENTER OVER
EASTERN NEBRASKA AT THAT TIME.  BY SATURDAY MORNING AT 12Z...MODELS
HAVE THE CENTER OVER NORTHWEST-NORTH CENTRAL COLORADO WITH THE
SECONDARY CENTER MERGING WESTWARD INTO THE CENTER OVER COLORADO.  BY
SATURDAY EVENING...THE NAM AND ECMWF HAVE THE CENTER OVER CENTRAL
COLORADO ...THE GFS OVER FAR NORTHEAST COLORADO.  SO THE FLOW ALOFT
IS NORTHWESTERLY INTO FRIDAY MORNING...WESTERLY MUCH OF FRIDAY...
THEN EAST-NORTHEASTERLY BY SATURDAY.  WITH THE SLOWNESS OF THIS
CLOSED SYSTEM...THE QG VERTICAL VELOCITY FIELDS KEEP MUCH OF THE
FORECAST AREA IN PRETTY DECENT UPWARD MOTION THROUGH SATURDAY
AFTERNOON.  THE BOUNDARY LAYER FLOW IS MAINLY ALL UPSLOPE (NORTH TO
EAST IN DIRECTION) FOR THE FORECAST AREA FROM THE DIVIDE EASTWARD
THURSDAY NIGHT THROUGH SATURDAY AFTERNOON.  FOR MOISTURE...THE GFS
INITIALLY HAS MORE MOISTURE THURSDAY NIGHT...BUT BY FRIDAY MORNING
...BOTH THE NAM AND GFS HAVE VERY DEEP MOISTURE OVER THE EASTERN
THREE-FOURTHS OF THE FORECAST AREA.  THIS CONTINUES INTO SATURDAY
MORNING.  THE NAM KEEPS THE FORECAST AREA IN DEEP MOISTURE ALL OF
SATURDAY.  THE GFS DRIES IT OUT SOMEWHAT BY AFTERNOON.  PRECIPITABLE
WATER VALUES ARE IN THE 0.80 TO 1.10 INCH RANGE FROM THURSDAY NIGHT
THROUGH SATURDAY AFTERNOON.  THE BOUNDARY LAYER DEW POINTS ARE
PROGGED IN THE MID 40S TO MID 50S F THURSDAY NIGHT THROUGH SATURDAY
AFTERNOON.   THE THETA-E AXIS IS ONLY OVER THE WESTERN FORECAST AREA
THROUGH THE PERIODS.  THE CAPE IS FAIRLY LIMITED THROUGH THE PERIODS
...BUT THERE IS SOME.  BOTH MODELS HAVE SIGNIFICANT AMOUNTS OF
RAINFALL ON THE QPF FIELDS THROUGH MOST OF THE PERIODS.  OVERALL THE
STORM HAS MORE CHARACTERISTICS OF A WINTER-TYPE SYSTEM FOR US...BUT
WITH SOME CONVECTION THROWN IN WITH IT BEING MID AUGUST ALONG WITH
THE FAIRLY STRONG SYNOPTIC SCALE ENERGY EXPECTED.  THE GFS HAS BEEN
SHOWING SOME FORM OF THIS CLOSED UPPER LOW OVER OR NEAR US SINCE
LAST SATURDAY ANYWAY.  WILL STAY THE COURSE WITH HIGH POPS...AND
EVEN UP THEM A BIT HERE AND THERE INTO SATURDAY.  THE FORECAST
SOUNDINGS SHOW LOW ENOUGH WET BULB ZERO READINGS TO WARRANT SOME
NOCTURNAL SNOW MIXED WITH RAIN SHOWERS FOR THE HIGH MOUNTAINS ZONES
33 AND 34 BOTH THURSDAY OVERNIGHT AND FRIDAY OVERNIGHT.  FOR
TEMPERATURES... FRIDAYS HIGHS ARE ABOUT 4-9 C COOLER THAN
THURSDAYS.  SATURDAY ONLY WARMS 1-3 C FROM FRIDAYS HIGHS.  FOR THE
LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS ARE HOLDING ON TO A
WEAKENING NEAR STATIONARY CLOSED LOW OVER KANSAS FOR MUCH OF THE
PERIOD.  THE UPPER RIDGE MOVES INTO THE FORECAST AREA FOR THE WEST
THROUGH THE PERIOD AS WELL.  IT LOOKS FAIRLY DRY THROUGHOUT.
TEMPERATURES MAY WARM UP  TO NEAR SEASONAL NORMALS ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION...ISOLATED THUNDERSTORMS STILL POSSIBE THIS EVENING...
THROUGH AROUND 04Z. GUSTY MICROBURST WINDS TO AROUND 35 KTS THE MAIN
CONCERN. SURFACE FRONT TO MOVE ACROSS AREA AIRPORTS AROUND
14Z...WHICH WILL SHIFT SURFACE WINDS TO A NORTHERLY DIRECTION.
SURFACE WINDS TO REMAIN NORTHEASTERLY THROUGH THE AFTERNOON.
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AFTER 18Z...WITH GUSTY
OUTFLOW WINDS THE BIGGEST CONCERN. VFR CONDITIONS TO PREVAIL FOR THE
NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/RJK
Hazardous weather outlook, Aug 13, 11:10 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT WED AUG 13 2008

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. A FEW STORMS COULD
BECOME SEVERE EAST OF THE URBAN CORRIDOR...PRODUCING LARGE HAIL AND
DAMAGING WINDS. A WEAK DISTURBANCE WILL MOVE ACROSS EASTERN COLORADO
THIS AFTERNOON...WHICH WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOLER MORE MOIST AIRMASS WILL MOVE INTO THE FORECAST AREA FROM
THURSDAY AFTERNOON THROUGH MUCH OF THE WEEKEND.  THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AND THURSDAY
NIGHT.  BY FRIDAY AND CONTINUING THROUGH SATURDAY NIGHT...COOL MOIST
UPSLOPE FLOW WILL CONTINUE FOR ALL AREAS EAST OF THE CONTINENTAL
DIVIDE.  RAIN SHOWERS COULD BE LIKELY THROUGH THESE PERIODS ALONG
WITH A FEW THUNDERSTORMS.  THERE COULD BE SNOW IN THE HIGHER
MOUNTAINS ABOVE 10000 FEET.  FROM SUNDAY INTO EARLY NEXT WEEK...
DRIER AND WARMER WEATHER IS EXPECTED FOR THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE URBAN CORRIDOR AFTER
3 PM.

D-L/RJK

In the hours before

Local storm report, Aug 13, 4:10 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     4 W FORT COLLINS        40.56N 105.14W
08/13/2008  M59.00 MPH       LARIMER            CO   MESONET

            COLORADO STATE UNIVERSITY ATMOSPHERIC SCIENCE BUILDING

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:23 PM MDTTornado WarningBOUElbert37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.